Advertisement

Archive for Sunday, May 28, 2006

Drug mix causing overdoses in north

May 28, 2006

Advertisement

— Larry, a 53-year-old heroin addict, has two cardinal rules: Never shoot up alone, and shoot up only one person at a time. If one overdoses, "you need someone there to bring you back," he said.

Larry, who asked that his last name not be used because of his habit, recited his rules after hearing that a mixture of heroin and a powerful painkiller has been killing users who believe they are taking heroin alone.

Officials from Philadelphia to Chicago have reported deaths from the drug, called fentanyl and considered 80 times more powerful than morphine.

In the Detroit area - the apparent hub of the problem with more than 100 confirmed cases since last fall and as many as 41 possible deaths in the past eight days - officials from the national Centers for Disease Control and Prevention are investigating, and community organizations are scrambling to get the word out to users.

The CDC says it has no national statistics on fentanyl deaths. But individual reports from a scattering of states indicate the drug mixture is widespread.

Philadelphia has had 20 confirmed deaths from heroin mixed with fentanyl since April 17, and test results are pending in eight suspected cases, the city health department said.

"This is a huge, huge problem," said Stephen Marcus, medical director of the New Jersey Poison Control Center.

Comments

Use the comment form below to begin a discussion about this content.

Commenting has been disabled for this item.